Colorado, 2020

Damaging Wind in Colorado, July 29, 2020

July 29, 2020 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a peak wind gust to 74 mph at Akron-Washington County Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a peak wind gust to 74 mph at Akron-Washington County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:35 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 29, 1:35 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
235 PM MDT Wed Jul 29 2020

..SHORT TERM...(This evening through Thursday)
Issued at 235 PM MDT Wed Jul 29 2020

Upper level trough over eastern Wyoming will track southeast over
the next 24 hours. This puts Colorado under a northwest flow
aloft. Most of Colorado is under a dry subsident airmass this
afternoon. A couple strong/severe storms will be possible over the
far northeast corner of Colorado where better moisture will
linger. Elsewhere, a few weak showers/storms could pop where this
is some convergence. A cold front/outflow from thunderstorms
pushes through early this evening with northeast upslope flow
behind it. This will increase low level moisture across the area
tonight. A slight chance this triggers a few weak showers and
storms this evening along the Front Range. Best chance for
convection this evening will be over far northern/northeast
Colorado where there is a SVR watch out right now.

Thursday is expected begin cloudy over northeast Colorado due to
the increase in moisture. Lift from the upper level trough is
expected to bring showers and thunderstorms to the northeast
corner. With CAPE less than 1000 J/kg and very little shear, no
severe storms are expected. Moist northeast upslope flow and a
slightly unstable airmass is expected to trigger
isolated/scattered convection along the Front Range during the
afternoon. Northeast winds, cloud cover, and cooler airmass will
result in a cool day across northeast Colorado with highs in the
upper 70s and lower 80s. If clouds/precipitation persist through
the day over the northeast corner, highs may struggle to reach the
mid 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 235 PM MDT Wed Jul 29 2020

By early Friday the convection should be southeast of our area.
The mid- and upper-level ridge remains centered over Arizona,
preventing monsoonal moisture from getting into Colorado. That's a
recurring theme through next week as well. More on that later.
For Friday, flow aloft becomes almost due northerly, and PW values
drop to under 1.0" across northeast colorado, and to around 0.5"
across the high country. At the surface the flow will become north
and northeast during the afternoon, advecting much drier near-
surface air east of the Divide. Dewpoints should remain in the 40s
and cool advection should limit convection as well. The plains
should remain dry throughout the day, maybe a trace of rain.
Across the West Slope there is scant mid-level moisture, and even
then only across the central mountains, so convective chances in
the mountains will be limited Friday afternoon as well, mainly
confined to along and south of I-70. Highs across the plains will
be below normal, with low to mid 80s expected. The West Slope
valleys should be in the 70s.

On Saturday, more of the same with some mid-level moisture coming in
from the north, resulting in scattered afternoon convection forming
across the northern mountains and Cheyenne Ridge, moving south-
southeast across the western half of the plains.  Surface moisture
remains weak with dewpoints again less than 50 degF.  Just light
rain, lightning, and gusty winds should be the main impacts.

On Sunday, a heat-induced surface low pressure centered over Utah
paired with a 1022 mb surface high over Saskatchewan will result
in decent east to southeast flow across the plains of Colorado
during the day. This will allow much better moisture east of the
Divide, with dewpoints ranging from 60-63 degF across the
northeast plains to mid 50s into the foothills. PW values reach an
inch across the plains westward into the foothills, and increase
to around 0.7" in the mountains as some Pacific moisture works
south, advected by northwest flow aloft. Precipitation chances
should be pretty good for most areas given the moisture
availability and upslope flow. There will be good cooling aloft as
well, especially across the northeast quarter of Colorado where
700 mb temps will be +6-7 degC. High temps thus will be cool for
July standards even with sunshine. Highs may not reach 80 across
far NE Colorado, but should reach the mid 80s across the I-25
corridor, with 70s in the mountain valleys.

Next week the global models and ensemble solutions are in fair
agreement on the position of the mid- and upper-level ridge.  From
Monday through the later part of the week, it slowly migrates east
from Arizona into New Mexico, with the ridge axis extending into
western Colorado. The Monsoon will still be shut off into later
next week at least, especially for Colorado. As the trough
migrates east and with a ridge axis over Colorado, we should begin
hitting 90 again across I-25 corridor and the rest of the plains,
by Tuesday and perhaps beyond. The northwest flow aloft with some
embedded moisture will continue to bring isolated afternoon
showers and thunderstorms for our area. PW values don't look to
exceed 1" other than the far eastern Plains, so for now not
looking like a heavy rain set up but interestingly on Tuesday with
an increase in low-level moisture (SBCAPE >2,000 J/kg northeast
plains) and 500 mb flow out of the northwest at 40-50 kts
(depending on model), severe potential will need to be monitored
as we get closer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 235 PM MDT Wed Jul 29 2020

Northwest to north winds will become northeast after 00Z when a
weak cold front/thunderstorm outflow push through the Denver area.
Gusts to 20-30 knots will remain possible through 03Z. Winds then
quickly decrease. The best chance for thunderstorms will be over
far northeast and eastern Colorado after 20Z. There is a slight
chance for thunderstorms in the Denver area, mainly after 00Z
behind the wind shift. After light winds late tonight and early
Thursday, northeast winds will prevail for Thursday. Moisture
increases tonight and by Thursday morning low clouds are expected
over northeast Colorado. There is a chance these clouds make it to
the Denver after 12Z. The increase in moisture will lead to a
chance for showers and thunderstorms Thursday afternoon.

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Schlatter
AVIATION...Meier
Hazardous weather outlook, Jul 29, 9:08 AM MST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1008 AM MDT Wed Jul 29 2020

COZ030>051-301615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1008 AM MDT Wed Jul 29 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An upper disturbance over Wyoming will bring scattered storms,
mainly over far northern Colorado from the northern mountains
eastward. Strong to severe storms with large hail up to an inch
in diameter, heavy rain, and strong outflow winds to 60 mph will
be possible along and east of a line from Cheyenne to Akron to
Burlington. A cold front will push south this evening, which may
bring a slight chance of storms to the metro area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More numerous showers and thunderstorms are expected over the
northeast corner of the state on Thursday. Locally heavy rainfall
will be possible mainly over Phillips and Sedgwick Counties
before precipitation decreases Thursday night. Meanwhile, only
isolated thunderstorms with gusty winds and mostly light rainfall
can be expected over the rest of the plains and Front Range.

Somewhat warmer temperatures can be expected this weekend into
early next week. Isolated to scattered storms will still occur in
and near the Front Range most days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 29, 5:36 PM MST
Where
Washington County, Akron Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.180, -103.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902814.